High Wind, Pikes Peak Above 11000 Ft
- When
- February 13, 8:45 AM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
Another round of strong winds covered sections of southern Colorado from the morning into the evening of the 13th. Some of the higher reported wind gusts with this event included recorded wind gusts of 58 mph near Florence and Westcliffe, 60 mph near Aguilar, 61 mph near Black Forest, 65 mph near Penrose, 67 mph near Buena Vista, 71 mph near Walsenburg, 79 mph near Swissvale and the Air Force…
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Another round of strong winds covered sections of southern Colorado from the morning into the evening of the 13th. Some of the higher reported wind gusts with this event included recorded wind gusts of 58 mph near Florence and Westcliffe, 60 mph near Aguilar, 61 mph near Black Forest, 65 mph near Penrose, 67 mph near Buena Vista, 71 mph near Walsenburg, 79 mph near Swissvale and the Air Force Academy and a measured wind gust of 93 mph at Pikes Peak in Teller county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 13, 7:27 AM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 727 AM MST Wed Feb 13 2019 .UPDATE... Issued at 727 AM MST Wed Feb 13 2019 Due to recent observations of strong winds(around 90 mph at times) over Pikes Peak, have moved up the beginning/start time of the High Wind Warning to 7 AM this morning for the Pikes Peak area above 11000 feet. In addition, have also adjusted/refreshed many near-term/short range grids. && .SHORT TERM...(Today and tonight) Issued at 512 AM MST Wed Feb 13 2019 Currently, recent computer models, satellite imagery, radar returns and real-time observations indicate that gusty winds are developing over several locations with recent wind gusts of 47 mph near Monarch Pass, 54 mph near Swissvale and even an 83 mph gust at the Pikes Peak summit. Will keep discussion brief due to challenging near/short term forecast with numerous highlights in place or going into effect later today. Based on recent data, have revised the short term Winter Storm Watch to a Winter Weather Advisory from late this afternoon/early this evening into Thursday morning for the western Mosquito Range and eastern Lake County above 11000 feet, the eastern Sawatch Mountains above 11000 feet, and the eastern San Juan Mountains above 10000 feet. At this time, am projecting one to six inches of snow in combination with gusty winds over these locations during this time-frame with the greatest concentration of snow favoring the central mountains. Elsewhere over south-central and southeastern Colorado generally low-grade to nil pops are expected through tonight. In addition, have also added Pikes Peak to the existing High Wind warning, with main more widespread impacts expected from today into this evening. Also, will maintain inherited Red Flag warning from noon MST to 6 PM MST today for the southeastern Colorado plains. Finally, above seasonal temperatures are anticipated today and tonight, especially over eastern locations(where maximum temperatures are projected to climb well into the 60s), while western sections should experience temperatures running near mid-February climatological averages. .LONG TERM...(Thursday through Tuesday) Issued at 512 AM MST Wed Feb 13 2019 An active weather pattern is expected thru the extended forecast period. Light snow is expected to continue along the CONTDVD on Thu, with light additional accumulations thru the day. Some of the eastern mtns may see some light snow at times on Thu, while the rest of the forecast area should be dry. Much of the area will see breezy to windy conditions on Thu, except for the far southeast plains, where a front is expected to back into the area in the mid to late afternoon hours. The timing of this front could affect the high temps over the far southeast plains, but with guidance for KLAA in good agreement with highs in the upper 60s, will go with that for now. Well above average temps are expected acrs the southeast plains with most locations seeing 60s for highs, while the high valleys should see highs mostly in the 40s. Humidities on Thu are expected to be higher than today and thus there shouldn't really be any fire weather concerns. Thu night an upper level disturbance moves from the Great Basin into northwest CO, and brings another round of moderate to heavy snow to the CONTDVD, along with several inches of accumulation. Some snow should also spread to the San Luis Valley and the eastern mtns, with just light accumulations expected. Will issue a Winter Wx Advisory from Thu evening to late Fri morning for the Eastern San Juan mtns and the high elevations of Lake county and wrn Chaffee county. By late Fri morning the snow lets up along the CONTDVD, and in the afternoon much of the snow will end, although there could be some light lingering shows over some of the western mtns. Temps on Fri will again be above average over the southeast plains, and close to average in the high valleys. Late Fri night, another upper disturbance moves over western CO, and then moves eastward acrs the state thru Sat. This system will bring another round of snow to the mtns and high valleys, and in the afternoon and evening it may bring some light precip to the southeast plains behind a front. Temps will be a little cooler on Sat. There may then be a lull in activity on Sun, although the EC is a bit faster with the next system than the GFS. By late in the day Sun an upper low is forecast to move into wrn NV, then drops into northwest AZ by 12Z Mon, then becomes an open wave later in the day Mon and moves over UT and northern AZ, and then moves over CO Mon night and Tue. This brings a good chance for precip to much of the area on Mon and into Mon night. The EC decreases precip chances over most of the area by midday Tue, while the GFS still shows good chances for precip over much of the area into Tue evening. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 512 AM MST Wed Feb 13 2019 Basically, dry VFR conditions should be realized at the KALS, KCOS and KPUB taf sites through tonight. Primary concern for all the TAF sites will be windy conditions developing from later today into tonight with westerly component winds in the 25 to 35 knot range at times. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM MST this evening for COZ222-226>237. High Wind Warning from noon today to 11 PM MST this evening for COZ072>075-078>080-087-088. Winter Weather Advisory from 5 PM this afternoon to 11 AM MST Thursday for COZ058-060-066-068. Winter Weather Advisory from 6 PM Thursday to 10 AM MST Friday for COZ058-060-068. High Wind Warning until 11 PM MST this evening for COZ082. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 600 AM MST Wed Feb 13 2019 COZ058>089-093>099-141300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 600 AM MST Wed Feb 13 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Red flag conditions are expected this afternoon over southeastern Colorado due to a combination of low relative humidity values, dry fuels and gusty winds. High winds are also expected today into tonight over the eastern mountains, Pikes Peak and along the southern Interstate 25 corridor. Mountain locations are expected to have west winds gusting in excess of 75 mph at times, while lower elevations should see gusts in excess of 60 mph at times. Strong cross winds are expected on north to south oriented roadways, including Interstate 25. Those in high profile and light-weight vehicles should be prepared for strong cross winds. In addition, potential areas of blowing dust could cause reduced visibilities at times. Accumulating snow, heavy at times, can be expected along Continental Divide locations late today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several inches of snow accumulation can be expected over the Mosquito, Sawatch and Eastern San Juan Mountains Thursday night through late Friday morning. Another round of accumulating snow is expected over the mountains and possibly the high valleys, from late Friday night through Saturday. There will be the potential for more accumulating snow over much of the area Monday and into early Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over Continental Divide locations from late today into tonight, and will be likely this afternoon and evening over the Sangre de Cristo and Wet Mountains, Pikes Peak, the Wet Mountain Valley, and in Huerfano and Las Animas counties. 77/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
756 AM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST PIKES PEAK 38.84N 105.04W
02/13/2019 M86 MPH EL PASO CO MESONET
MESONET STATION PIKES, PIKES PEAK SUMMIT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
834 AM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM NON-TSTM WND GST 1 N PIKES PEAK 38.84N 105.04W
02/13/2019 M89 MPH EL PASO CO MESONET
MESONET STATION PIKES, PIKES PEAK SUMMIT.
&&The national radar mosaic for the moment the first event began.
18 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809917, 809921, 809903, 809904, 809905, 809906, 809910, 809911, 809912, 809913, 809916, 809920, 809925, 809926, 809918, 809928, 809929, 809923.